From St. Paul, Minnesota, USA:
I have had Type 1 diabetes for 11 1/2 years. I also have hypothyroidism, asthma, autonomic neuropathy, and GERD and am on medications for these. I am also on Zoloft. My last A1c was 16.1.
Since this past September, I have been having problems with muscle weakness, especially in my legs. It began as minor lower leg weakness once in a while and has progressed to the point where now every day it is difficult to walk very far at all, and stairs are nearly impossible. My arms are also weak and I am tired all the time. I recently spent the night in the hospital to receive potassium through an IV (my potassium level was 2.8 due to prolonged dehydration), but my potassium levels are usually normal. I used to shake all the time, but now I don't shake as much, I am just very weak. What could this be caused by? Could it be peripheral neuropathy?
I have mentioned this to several doctors, and they all say that my blood sugars need to come down before they will look into it. While at first I agreed, I am now at the point where my daily life is being profoundly affected. Is there anything that can be done?
I would suggest you see a neurologist. There are other causes for peripheral neuropathies besides diabetes. The fact that your HbA1C is so high does point to that as a real problem and looms over everything else. This is the kind of thing that has to be evaluated with a physical exam.
Original posting 3 Feb 2004
Posted to Complications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.